Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 7, 2023, 3:51 PM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 39 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 3:51 PM CDT (20:51 UTC)
- Expired
- May 7, 2023, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:56 PM CDT | HAIL 1.5 | 3 N Colfax, IA | IMAGE SUBMITTED VIA SOCIAL MEDIA INDICATING PING PONG SIZED HAIL OUTSIDE OF COLFAX. LOCATION ESTIMATED BASED ON RADAR. |
| May 7, 4:00 PM CDT | HAIL 1.75 | Baxter, IA | GOLF-BALL SIZED HAIL AND STRONG WINDS. |
| May 7, 4:00 PM CDT | HAIL 2.75 | Baxter, IA | DELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL MEDIA. |
| May 7, 4:16 PM CDT | HAIL 1.5 | Newton, IA | |
| May 7, 4:17 PM CDT | HAIL 2 | Lambs Grove, IA | IMAGE SUBMITTED VIA SOCIAL MEDIA. |
| May 7, 4:17 PM CDT | HAIL 2 | Newton, IA | DELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL MEDIA. PRECISE MEASUREMENT OF 2.13 INCHES. TIME ESTIMATED FROM RADAR. |
| May 7, 4:17 PM CDT | HAIL 2 | Newton, IA | IMAGE SUBMITTED VIA SOCIAL MEDIA, TIMING BASED ON RADAR. |
| May 7, 4:20 PM CDT | HAIL 2.75 | 1 E Newton, IA | VIA SOCIAL MEDIA. |
| May 7, 4:20 PM CDT | HAIL 2.75 | Newton, IA | GOLF BALL-BASEBALL SIZED HAIL. |
| May 7, 4:21 PM CDT | HAIL 1.75 | 2 Ese Newton, IA | VIA MPING. |
| May 7, 4:30 PM CDT | HAIL 2 | 2 S Kellogg, IA | REPORTS SUBMITTED VIA SOCIAL MEDIA OF 1.75 TO 2 INCH HAIL SOUTH OF KELLOGG, TIME ESTIMATED FROM RADAR. |
| May 7, 4:33 PM CDT | HAIL 2.5 | 3 N Sully, IA | VIA SOCIAL MEDIA. |
| May 7, 4:34 PM CDT | HAIL 2.5 | 3 Se Kellogg, IA | IMAGE SUBMITTED FROM SOCIAL MEDIA WITH WIDE RANGE OF HAIL STONES ALONG I-80. TIMING ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
495
WUUS53 KDMX 072051
SVRDMX
IAC099-157-072130-
/O.NEW.KDMX.SV.W.0069.230507T2051Z-230507T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
351 PM CDT Sun May 7 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Poweshiek County in central Iowa...
Jasper County in central Iowa...
* Until 430 PM CDT.
* At 351 PM CDT, a severe thunderstorm was located over Colfax, or 9
miles west of Newton, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Newton and Lambs Grove around 405 PM CDT.
Iowa Speedway and Newton Municipal Airport around 410 PM CDT.
Other locations in the path of this severe thunderstorm include
Kellogg, Rock Creek Lake, Oakland Acres, Rock Creek State Park,
Grinnell and Grinnell Regional Airport.
This includes Interstate 80 between mile markers 152 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4165 9332 4185 9331 4185 9273 4157 9274
TIME...MOT...LOC 2051Z 268DEG 31KT 4171 9321
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hagenhoff1 follow-up statement
712
WWUS53 KDMX 072119
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
419 PM CDT Sun May 7 2023
IAC099-157-072130-
/O.CON.KDMX.SV.W.0069.000000T0000Z-230507T2130Z/
Poweshiek IA-Jasper IA-
419 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN POWESHIEK AND CENTRAL JASPER COUNTIES...
At 419 PM CDT, a severe thunderstorm was located over Kellogg, or 8
miles east of Newton, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grinnell Regional Airport and Grinnell.
This includes Interstate 80 between mile markers 158 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4163 9319 4185 9321 4185 9273 4157 9274
TIME...MOT...LOC 2119Z 268DEG 31KT 4172 9288
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:13 PM CDT, 38 minutes earlier.
Area forecast discussion, May 7, 3:13 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 313 PM CDT Sun May 7 2023 .DISCUSSION.../Tonight through Sunday/ Issued at 313 PM CDT Sun May 7 2023 Key Messages: -Severe storms expected this evening into the overnight mainly southern half of the state. -Quiet weather mid week with seasonable temperatures. -Increase threat for precipitation late in the week. Convection has continued to bubble for much of the morning into the early afternoon along the instability gradient in central Iowa. Most recently, an elevated cell has produced 2.5" hail near Carroll as it rides along the instability gradient. The forecast has many areas of uncertainty with regards to placement and timing although there is certainty in the fact the ample severe weather is expected this evening into the overnight. This storm should act to reinforce the low level boundary near the I80 to Highway 30 corridor late this afternoon with the boundary acting as a focus for convection. Instability in southern Iowa where sun has been ample today has risen to in excess of 3000 J/KG along with impressive mid level lapse rates, especially towards western Iowa. Certainly these lapse rates helped in the large size of hail seen near Carroll and these are expected to continue across the southern half of the state into the evening. Most CAMs output have storms developing around 5 to 6 pm near the boundary and intensifying quickly. The initial storms are expected to remain near the boundary and move nearly parallel with large hail holding as a main threat. A narrow corridor of low level instability and increasing effective SRH should provide a for some threat of a few tornadoes in this corridor near the boundary. In addition, some threat of heavy rainfall is expected as storms move east along the boundary often over the same areas. As the evening progresses, guidance continues to indicate a forward moving organizing in Nebraska and racing east into southwest Iowa. This convection is expected to move propagate in the strong instability that will exist across southern Iowa into northern Missouri by late evening into the early morning hours. Damaging winds and a few tornadoes may also occur with this system as it races east. The heavy rain threat will continue as well as the comma head likley moves over the same areas as the initial convection. The storms are expected to exit by Monday morning with increasing subsidence in the wake of the storm providing relatively quiet weather for much of the day. The overall quiet weather is expected to continue for much of the work week with mild temperatures. There is some indication for an increasing threat of precipitation towards Friday. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1245 PM CDT Sun May 7 2023 Mostly VFR early but showers and thunderstorms become numerous this evening into tonight. MVFR to IFR conditions are expected to expand over central Iowa during this time and persist into Monday morning. Surface winds to be southeast early becoming northwest by Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, May 7, 3:37 PM CDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Sun May 7 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an enhanced threat of severe weather tonight. Large hail, damaging winds, and a few tornadoes may all be possible at times, with the greatest risk over southern and central Iowa. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances are forecast on Monday and at intervals from Wednesday into next weekend, however, the overall threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Dodson
In the hours before
Local storm report, May 7, 3:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 NNW AMES 42.06N 93.65W
05/07/2023 E2.50 INCH STORY IA EMERGENCY MNGR
&&
DODSONLocal storm report, May 7, 3:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 N BOONE 42.07N 93.88W
05/07/2023 M0.75 INCH BOONE IA NWS EMPLOYEE
&&
MPLocal storm report, May 7, 3:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 NNW AMES 42.05N 93.65W
05/07/2023 M2.00 INCH STORY IA PUBLIC
1.0 TO 2.0 INCH HAIL.
&&
MPLocal storm report, May 7, 3:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 S MCCALLSBURG 42.12N 93.39W
05/07/2023 M1.00 INCH STORY IA PUBLIC
SUBMITTED VIA SOCIAL MEDIA.
&&
DODSONLocal storm report, May 7, 3:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL MAXWELL 41.89N 93.40W
05/07/2023 M0.88 INCH STORY IA TRAINED SPOTTER
&&Local storm report, May 7, 3:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 6 ESE GARWIN 42.08N 92.56W
05/07/2023 E1.50 INCH TAMA IA PUBLIC
&&
DODSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:01 PM CDT | Special Weather Statement | DMX | Davis | 29 min |
| May 6, 8:33 PM CDT | Special Weather Statement | DMX | Davis | 12 min |
| May 6, 10:41 PM CDT | Dense Fog Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 36 more | 12 hr |
| May 7, 12:40 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| May 7, 8:53 AM CDT | Special Weather Statement | DMX | Greene | 37 min |
| May 7, 10:04 AM CDT | Special Weather Statement | DMX | Story | 41 min |
| May 7, 12:45 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| May 7, 1:24 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 51 min |
| May 7, 2:03 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 26 min |
| May 7, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 49 min |
| May 7, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 45 min |
| May 7, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 32 min |
| May 7, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 26 min |
| May 7, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 45 min |
| May 7, 4:46 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 44 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 44 min |
| May 7, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.